Mathematical analysis of a fractional order two strain SEIR epidemic model

Abstract views: 301 / PDF downloads: 290


  • Zakaria Yaagoub Laboratory of Mathematics, Computer Science and Applications, Faculty of Sciences and Technologies, University Hassan II of Casablanca, PO Box 146, Mohammedia 20650, Morocco
  • Jaouad Danane Hassan First University, National School of Applied Sciences, Hassan First University, Laboratory of Systems Modelization and Analysis for Decision Support, Berrechid, Morocco
  • Zakia Hammouch Department of mathematics, FSTE Moulay Ismail University of Meknes, BP 509 Boutalanine, Errachidia 52000, Morocco
  • Karam Allali Laboratory of Mathematics, Computer Science and Applications, Faculty of Sciences and Technologies, University Hassan II of Casablanca, PO Box 146, Mohammedia 20650, Morocco


two-strain SEIR, epidemic model


In this paper, a fractional order two-strain SEIR epidemic model is studied and analyzed. This model will be presented in the form of a system containing six fractional order equations, that illustrate the interactions between susceptible, strain-1 exposed, strain-2 exposed, strain-1 infected, strain-2 infected and removed individuals. The proposed model has four equilibrium points: the disease-free equilibrium point, the strain-1 equilibrium point, the strain-2 equilibrium point and the total equilibrium point. By determining the new generation matrix, we have shown that our model has two basic reproduction numbers R1 0 and R2 0; the first one is associated with the strain-1and the second one is related to the strain-2. Using the Lyapunov method and La-Salle’s invariance principle, we have proved the global stability of the different equilibrium points, this stability depends on the strain-1 reproduction number R1 0 and on the strain-2 reproduction number R2 0. Finally, numerical simulations are presented to value our theoretical results. More precisely, if the two basic reproduction numbers are less than or equal 1, then the disease-free equilibrium point is globally asymptotically stable, if one of the basic reproduction numbers is less than or equal 1 and the other is greater than 1, then the equilibrium point associated with the greatest basic reproduction number is globally asymptotically stable, and if the two basic reproduction numbers are greater than 1, then the last equilibrium point is globally asymptotically stable. Moreover, we have shown that the change in the fractional order value has no effect on the stability of thesteady states. However, the time of convergence toward these states depends on the value of the fractional order derivative.


Kretzschmar, Mirjam, and Jacco Wallinga. ”Mathematical models in infectious disease epidemiology.” Modern

infectious disease epidemiology. Springer, New York, NY, 2009. 209–221.

Daniel Bernoulli: Testing a new analysis of smallpox mortality and the benefits of inoculation to prevent it. History of

the Royal Academy of Sciences, year 1760, Paris, 1766, Memoirs p.1–45.

He, Shaobo, Yuexi Peng, and Kehui Sun. ”SEIR modeling of the COVID-19 and its dynamics.” Nonlinear dynamics

3 (2020): 1667-1680

Du, Zhanwei, et al. ”Serial interval of COVID-19 among publicly reported confirmed cases.” Emerging infectious

diseases 26.6 (2020): 1341.

Min, Lequan, Yongmei Su, and Yang Kuang. ”Mathematical analysis of a basic virus infection model with application

to HBV infection.” The Rocky Mountain Journal of Mathematics (2008): 1573–1585.

WEISS, Howard Howie. The SIR model and the foundations of public health. Materials matematics, 2013, p. 0001–17.

Cooper, Ian, Argha Mondal, and Chris G. Antonopoulos. ”A SIR model assumption for the spread of COVID-19 in

different communities.” Chaos, Solitons & Fractals 139 (2020): 110057.

Harko, Tiberiu, Francisco SN Lobo, and MK3197716 Mak. ”Exact analytical solutions of the Susceptible-InfectedRecovered (SIR) epidemic model and of the SIR model with equal death and birth rates.” Applied Mathematics and Computation 236 (2014): 184–194.

Chauhan Sudipa, Om Prakash Misra, and Joydip Dhar. ”Stability analysis of SIR model with vaccination.” American

journal of computational and applied mathematics 4.1 (2014): 17–23.

Li, Michael Y., and James S. Muldowney. ”Global stability for the SEIR model in epidemiology.” Mathematical biosciences 125.2 (1995): 155–164.

Li, Michael Y., et al. ”Global dynamics of a SEIR model with varying total population size.” Mathematical biosciences

2 (1999): 191–213.

Annas, Suwardi, et al. ”Stability analysis and numerical simulation of SEIR model for pandemic COVID-19 spread in

Indonesia.” Chaos, Solitons & Fractals 139 (2020): 110072.

Biswas, Md Haider Ali, Lu´ıs Tiago Paiva, and M. D. R. De Pinho. ”A SEIR model for control of infectious diseases

with constraints.” Mathematical Biosciences & Engineering 11.4 (2014): 761.

Magal, P., C. C. McCluskey, and G. F. Webb. ”Lyapunov functional and global asymptotic stability for an infection-age

model.” Applicable Analysis 89.7 (2010): 1109–1140.

Shuai, Zhisheng, and Pauline van den Driessche. ”Global stability of infectious disease models using Lyapunov functions.” SIAM Journal on Applied Mathematics 73.4 (2013): 1513–1532.

Huang, Gang, Xianning Liu, and Yasuhiro Takeuchi. ”Lyapunov functions and global stability for age-structured HIV

infection model.” SIAM Journal on Applied Mathematics 72.1 (2012): 25–38.

Kuniya, Toshikazu, and Tarik Mohammed Touaoula. ”Global stability for a class of functional differential equations

with distributed delay and non-monotone bistable nonlinearity.” Math. Biosci. Eng. 17.6 (2020): 7332–7352.

Tian, Canrong, Qunying Zhang, and Lai Zhang. ”Global stability in a networked SIR epidemic model.” Applied

Mathematics Letters 107 (2020): 106444.

Ahmed, Idris, et al. ”Analysis of Caputo fractional-order model for COVID-19 with lockdown.” Advances in difference

equations 2020.1 (2020): 1–14.

Singh, Jagdev, et al. ”A fractional epidemiological model for computer viruses pertaining to a new fractional derivative.” Applied Mathematics and Computation 316 (2018): 504–515.

Baba, Isa Abdullahi, and Behzad Ghanbari. ”Existence and uniqueness of solution of a fractional order tuberculosis

model.” The European Physical Journal Plus 134.10 (2019): 1–10.

Ullah, Saif, et al. ”A fractional model for the dynamics of tuberculosis infection using Caputo-Fabrizio derivative.”


Baba, Isa Abdullahi, and Bashir Ahmad Nasidi. ”Fractional order model for the role of mild cases in the transmission

of COVID-19.” Chaos, Solitons & Fractals 142 (2021): 110374.

Baba, Isa Abdullahi. ”A fractional-order bladder cancer model with BCG treatment effect.” Computational and

Applied Mathematics 38.2 (2019): 1–8.

Abbas, Mohamed I., and Maria Alessandra Ragusa. ”On the hybrid fractional differential equations with fractional

proportional derivatives of a function with respect to a certain function.” Symmetry 13.2 (2021): 264.

Atangana, Abdon. ”A novel Covid-19 model with fractional differential operators with singular and non-singular kernels: Analysis and numerical scheme based on Newton polynomial.” Alexandria Engineering Journal 60.4 (2021):


Paul, S., Mahata, A., Mukherjee, S., Roy, B., Salimi, M., & Ahmadian, A. (2022). Study of fractional order SEIR epidemic model and effect of vaccination on the spread of COVID-19. International Journal of Applied and Computational

Mathematics, 8(5), 237.

Mahata, A., Paul, S., Mukherjee, S., & Roy, B. (2022). Stability analysis and Hopf bifurcation in fractional order SEIRV

epidemic model with a time delay in infected individuals. Partial Differential Equations in Applied Mathematics, 5,

Rahaman, M., Mondal, S. P., Alam, S., Metwally, A. S. M., Salahshour, S., Salimi, M., & Ahmadian, A. (2022).

Manifestation of interval uncertainties for fractional differential equations under conformable derivative. Chaos,

Solitons & Fractals, 165, 112751.

Paul, S., Mahata, A., Mukherjee, S., & Roy, B. (2022). Dynamics of SIQR epidemic model with fractional order derivative. Partial Differential Equations in Applied Mathematics, 5, 100216.

Danane, Jaouad, Karam Allali, and Zakia Hammouch. ”Mathematical analysis of a fractional differential model of

HBV infection with antibody immune response.” Chaos, Solitons & Fractals 136 (2020): 109787.

Nuno, M., et al. ”Dynamics of two-strain influenza with isolation and partial cross-immunity.” SIAM Journal on

Applied Mathematics 65.3 (2005): 964–982.

Baba, I.A., Hincal, E. Global stability analysis of two-strain epidemic model with bilinear and non-monotone incidence rates. Eur. Phys. J. Plus 132, 208 (2017).

Bentaleb, Dounia, and Saida Amine. ”Lyapunov function and global stability for a two-strain SEIR model with bilinear and non-monotone incidence.” International Journal of Biomathematics 12.02 (2019): 1950021.

Meskaf, Adil, et al. ”Global stability analysis of a two-strain epidemic model with non-monotone incidence rates.”

Chaos, Solitons & Fractals 133 (2020): 109647.

Isa Abdullahi Baba, Bilgen Kaymakamzade, Evren Hincal, Two-strain epidemic model with two vaccinations, Chaos,

Solitons & Fractals, Volume 106, 2018, Pages 342–348,

G¨otz, Thomas, et al. ”A two-strain SARS-COV-2 model for Germany–Evidence from a Linearization.” arXiv preprint

arXiv:2102.11333 (2021).

Kuddus, Md Abdul, et al. ”Mathematical analysis of a two-strain disease model with amplification.” Chaos, Solitons

& Fractals 143 (2021): 110594.

Cheng, Xinxin, Yi Wang, and Gang Huang. ”Dynamics of a competing two-strain SIS epidemic model with general

infection force on complex networks.” Nonlinear Analysis: Real World Applications 59 (2021): 103247.

Rashkov, Peter, and Bob W. Kooi. ”Complexity of host-vector dynamics in a two-strain dengue model.” Journal of

Biological Dynamics 15.1 (2021): 35–72.

Egeonu, Kenneth Uzoma, A. Omame, and Simeon Chioma Inyama. ”A co-infection model for Two-Strain Malaria and

Cholera with Optimal Control.” International Journal of Dynamics and Control (2021): 1–21.

Baba, Isa Abdullahi, and Evren Hincal. ”Global stability analysis of two-strain epidemic model with bilinear and

non-monotone incidence rates.” The European Physical Journal Plus 132.5 (2017): 1–10.

Mouaouine, Abderrahim, et al. ”A fractional order SIR epidemic model with nonlinear incidence rate.” Advances in

difference Equations 2018.1 (2018): 1–9.

Baba, I. A., Hincal, E., & Alsaadi, S. H. K. (2018). Global stability analysis of a two strain epidemic model with awareness. Advances in Differential Equations and Control Processes, 19(2), 83–100.

Yaagoub, Z., Danane, J., & Allali, K. (2022). Global Stability Analysis of Two-Strain SEIR Epidemic Model with

Quarantine Strategy. In Nonlinear Dynamics and Complexity: Mathematical Modelling of Real-World Problems

(pp. 469–493). Cham: Springer International Publishing.

Akdim, Khadija, Adil Ez-Zetouni, and Mehdi Zahid. ”The influence of awareness campaigns on the spread of an

infectious disease: a qualitative analysis of a fractional epidemic model.” Modeling Earth Systems and Environment

(2021): 1–9.




How to Cite

Zakaria Yaagoub, Jaouad Danane, Zakia Hammouch, & Karam Allali. (2024). Mathematical analysis of a fractional order two strain SEIR epidemic model. Results in Nonlinear Analysis, 7(1), 156–175. Retrieved from